What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 29, 8:55 AM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 29, 8:55 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
955 AM EDT Sat Jul 29 2023
.SYNOPSIS...
Showers and thunderstorms will be possible this morning mainly
along the New York Thruway. A cold front will drop in from the
north, bringing showers and storms this afternoon and evening.
Some of the thunderstorms will have heavy rain and gusty winds.
While still warm today, temperatures will be cooler and dry
starting Sunday with high pressure.
&&
.NEAR TERM /THROUGH SUNDAY/...
945 am update...
Thunderstorms moving in already to the Syracuse area and pushing
slowly east. The main show will still be this afternoon into
evening. Adjusted the forecast to better represent what is
happening now.
640 AM Update...
A shower or two remains over the Catskills and Poconos, but
otherwise, the morning is starting off dry as expected. There
may be one or two pop up showers late this morning, but
otherwise, the forecast remains valid with activity kicking off
around midday and lasting through the early evening hours.
Temperatures were updated based on the latest obs as many sites
are still in the low 70s. Patchy fog was also added to the
forecast for late tonight/early Sunday morning. With showers
today, partly cloudy skies, and light winds, conditions should
be favorable for some fog development. There is some uncertainty
though as model soundings show low-level moisture but an
elevated inversion, so it's possible low stratus develops
instead. Also, with slightly stronger winds just about the
surface, fog may not be able to develop if those were to mix
down as some of the soundings are indicating.
325 AM Update...
A boundary across NEPA has supported showers and thunderstorms in
the Northern Tier early this morning, with a stationary shower in
still present in Bradford County. These showers will remain possible
over the next couple of hours. In addition, a couple of weak
shortwaves will pass through early this morning as well. It would
not be surprising to see additional showers pop up across portions
of the region as these shortwaves move through. There is a line of
storms extending from the MCS over MI/IN into eastern OH. This line
is expected to fizzle out this morning as it gets closer to the
region, but it may still be worth monitoring.
As the MCS moves across the eastern portions of the Great Lakes
region this morning, it will bring a cold front into the region.
Along the front, showers and storms are expected. This system will
move into the northern Finger Lakes region and Tug Hill Plateau by
around midday, which is quite a bit later than what models were
showing this time yesterday. The frontal boundary will drop south
across the region through the afternoon hours before moving out
later this evening. With MLCAPE of 500 to 1000 J/kg and 0-6 km bulk
shear of around 40 kts across most of the region, severe
thunderstorms will be possible. Strong wind gusts will be the main
threat. SPC has expanded the marginal risk (1/5) further north
given the later timing of this system will allow more time for the
environment to become unstable. Models are showing PWATs of 1.75 to
2 inches with soundings indicating warm cloud depths of at least 10k
ft. With these values, heavy rain will be possible with the main
band of showers and storms. While isolated flash flooding cannot be
ruled out, this system does move through fairly quickly, which will
likely help limit any hydro impacts. Still, WPC does have a marginal
risk for excessive rainfall for the entire region.
Behind this system high pressure will building in, bringing cooler
drier air tonight. This high pressure will remain present into
Sunday as well. Some of the deterministic models want to bring a pop
up shower or two through CNY on Sunday. Reviewing model soundings
show dry profiles with very limited moisture. So while a sprinkle
may be possible, showers look unlikely.
Today will be warm again across NEPA where temperatures will climb
into the mid 80s, but up in north-central NY, temps will likely stay
below 80 due to the arrival of the system this afternoon. Lows
tonight will range from the low 50s to upper 50s with some low 60s
also possible in some valley locations. Sunday will be noticeably
cooler with most of the region only maxing out in the 70s. The temps
in the urban areas of the Wyoming Valley may creep into the 80s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
225 AM Update...
NW flow expected through this period with upper trough overhead
and surface high pressure. A weak shortwave will move into the
area late Monday morning, with chances for showers mainly across
Central NY areas from late morning through late afternoon.
Temperatures will be much cooler this period, with highs only in
the mid 70s Monday and lows dipping into the low 50s Monday
night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
235 AM Update...
High pressure begins to build into the region Tuesday and will
persist until the end of the week. Dry conditions are expected
from Tuesday to Thursday with temperatures near normal. By
Friday, models have a longwave trough pushing a surface cold front
through the area. There are some timing differences, which is to
be expected Day 7, so stuck with NBM for PoPs, which spreads
rain chances from Thursday night through early Saturday morning.
However, the front will likely be more progressive than this,
but just way to early to hone in on any exact timing at this
point.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
955 am update...
thunderstorms will continue over SYR for the rest of the
morning. Low clouds in the fuel alternate range mostly could
happen at any site this morning as low level moisture moves in.
previous discussion...
Mostly terminals will start out as VFR. However, restrictions
due to low ceilings will begin later this morning ahead of the
incoming system. A cold front will bring showers and storms,
which will result in additional restrictions. Behind this
front, low clouds will remain, but skies are expected to scatter
out, resulting in VFR conditions. With the rain, partly cloudy
skies, and light winds, fog cannot be ruled out at most
terminals. There is some uncertainty if fog will develop and if
it does, visibilities could fall lower than what is in the TAFs.
Winds will be light this morning but westerly winds become gusty
as the front approaches. Behind the front, winds become more
northwesterly.
Outlook...
Sunday through Wednesday...Mainly VFR; low chances for
showers/thunderstorms each day.
Thursday...Chance of showers/thunderstorms and associated
occasional restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BTL/TAC
NEAR TERM...BTL/TAC
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...BTL
Hazardous weather outlook, Jul 29, 2:30 AM EST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
330 AM EDT Sat Jul 29 2023
NYZ009-017-018-023>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-300730-
Northern Oneida-Southern Cayuga-Onondaga-Schuyler-Chemung-Tompkins-
Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
330 AM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected this afternoon and evening. A
few storms may become severe with damaging winds and locally heavy
rainfall. Isolated flash flooding will be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS.
NYZ015-016-022-300730-
Yates-Seneca-Steuben-
330 AM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected late this morning and
afternoon. A few storms may contain locally heavy rainfall, with a
marginal risk for isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 29, 8:31 AM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
931 AM EDT Sat Jul 29 2023
NYZ017-018-291400-
Onondaga NY-Southern Cayuga NY-
931 AM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of northwestern Cayuga
and Onondaga Counties through 1000 AM EDT...
At 930 AM EDT, Doppler radar was tracking a strong thunderstorm near
Camillus, or near Baldwinsville, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, Auburn, De Witt, Van Buren,
Baldwinsville, North Syracuse and Solvay.
This includes the following highway exits...
Interstate 90 between 34A and 39.
New York Interstate 81 between 16A and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4322 7609 4320 7608 4320 7605 4317 7598
4279 7617 4296 7670 4303 7662 4303 7649
4310 7650 4311 7647 4314 7648 4321 7639
4323 7633 4320 7627 4322 7626 4324 7627
4320 7622 4321 7620 4327 7621
TIME...MOT...LOC 1330Z 282DEG 28KT 4306 7637
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KLSpecial weather statement, Jul 29, 9:00 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1000 AM EDT Sat Jul 29 2023
NYZ009-018-036-291430-
Onondaga NY-Madison NY-Northern Oneida NY-
1000 AM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of western Oneida,
northwestern Madison and central Onondaga Counties through 1030 AM
EDT...
At 1000 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lyndon, or near Syracuse, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, De Witt, Sullivan, North Syracuse,
Solvay, Chittenango and Manlius.
This includes the following highway exits...
Interstate 90 between 34A and 39.
New York Interstate 81 between 16A and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4316 7574 4293 7589 4291 7646 4319 7626
4320 7604 4318 7601 4318 7594 4316 7592
4315 7589 4321 7588 4322 7574
TIME...MOT...LOC 1400Z 258DEG 32KT 4307 7608
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KLLocal storm report, Jul 29, 9:22 AM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1022 AM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM Flash Flood East Syracuse 43.06N 76.07W
07/29/2023 Onondaga NY 911 Call Center
Flooded roadway reported at Hartwell Avenue
in East Syracuse NY.
&&Special weather statement, Jul 29, 9:29 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1029 AM EDT Sat Jul 29 2023
NYZ009-018-036-037-291500-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
1029 AM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of southwestern Oneida,
northwestern Madison and southeastern Onondaga Counties through 1100
AM EDT...
At 1028 AM EDT, Doppler radar was tracking a strong thunderstorm over
Sullivan, or 8 miles west of Oneida, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Syracuse, Rome, De Witt, Sullivan, Oneida, Lenox, Pompey, Verona,
Chittenango and Canastota.
This includes the following highway exits...
Interstate 90 between 33 and 34A.
New York Interstate 81 15 and near 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4291 7562 4287 7622 4318 7598 4318 7594
4316 7592 4315 7589 4321 7587 4323 7551
TIME...MOT...LOC 1428Z 264DEG 29KT 4305 7582
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KLSpecial weather statement, Jul 29, 9:58 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1058 AM EDT Sat Jul 29 2023
NYZ036-037-291530-
Southern Oneida NY-Madison NY-
1058 AM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of southern Oneida and
central Madison Counties through 1130 AM EDT...
At 1058 AM EDT, Doppler radar was tracking a strong thunderstorm over
Sherrill, or near Oneida, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Utica, Rome, Oneida, Kirkland, Lenox, Verona, Westmoreland,
Canastota, Paris and Deerfield.
This includes the following highway exits...
Interstate 90 between 31 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4318 7517 4289 7530 4286 7590 4291 7590
4317 7573
TIME...MOT...LOC 1458Z 265DEG 30KT 4303 7558
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KL